[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 289
Citations 0
Comment & Response
September 2014

Progression to Hepatitis and Fibrosis Secondary to Lomitapide UseSelecting the Next Course of Action

Author Affiliations
  • 1Pharmacy Department, Jackson Memorial Hospital, Miami, Florida
JAMA Intern Med. 2014;174(9):1522. doi:10.1001/jamainternmed.2014.1538

To the Editor Sacks and colleagues1 report an excellent case of severe hypertriglyceridemia-associated pancreatitis depicting the progressive hepatotoxic consequences of long-term lomitapide use. Although the authors portray a comprehensive case, there are several aspects that warrant additional clarification. First, though the authors clearly explain the significant deterioration to steatohepatitis and fibrosis with elevated alkaline phosphatase levels over time, there is no mention of the forthcoming therapeutic plan. Because current Food and Drug Administration labeling for lomitapide recommends discontinuing use in patients with this presentation type, should consideration of cessation of therapy be realized? Furthermore, despite observations of worsening liver disease, no discussion exists as to why lomitapide therapy was continued for 13 years, rather than considering other modalities such as use of apheresis alone or in combination. In addition, because hepatic steatosis greater than 5% will develop in 78% of those who use lomitapide, other treatment options (eg, apheresis) should be regarded in case adverse effects support discontinuing lomitapide therapy.

First Page Preview View Large
First page PDF preview
First page PDF preview
×